Alert archive / North Carolina / Flash Flood Warnings in 2016
Flash Flood Warning 36, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 29, 2016, 9:19 PM EDT for Surry County, North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2016, 9:19 PM EDT (01:19 UTC)
- Expired
- Sep 30, 2016, 12:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Surry County, NC
The radar
The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 9:30 PM EDT | FLOOD | 1 Sse Mount Airy, NC | URBAN FLOODING OCCURRED ALONG PARTS OF WORTH STREET IN MT. AIRY DUE TO BLOCKED STORM DRAINS. WATER REACHED HALF-WAY UP THE TIRES OF PARKED VEHICLES. WATER RECEDED AROUND 1030 PM EDT. |
| Sep 29, 9:30 PM EDT | FLOOD | 2 Ne White Plains, NC | ONE AND ONE-HALF TO TWO INCHES OF RAIN FELL IN ONE HOUR AND PROMPTED STEWARTS CREEK TO BRIEFLY LEAVE ITS BANKS AND FLOOD AGRICULTURAL LANDS. THE WATER RECEDED AROUND 1030 PM EDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.0
The text
As transmitted.
420
WGUS51 KRNK 300119
FFWRNK
NCC171-300445-
/O.NEW.KRNK.FF.W.0036.160930T0119Z-160930T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
919 PM EDT THU SEP 29 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN SURRY COUNTY IN NORTHWESTERN NORTH CAROLINA...
* UNTIL 1245 AM EDT
* AT 918 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
VERY HEAVY RAIN NEAR MOUNT AIRY NORTH CAROLINA. FLASH FLOODING IS
EXPECTED...ESPECIALLY NEAR MOUNT AIRY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MOUNT AIRY...
FAIRVIEW...
FLAT ROCK...
DOBSON...
AND PILOT MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR FLOODED ROADS...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3632 8080 3656 8078 3656 8068 3655 8044
3632 8045
$$
PM2 follow-up statements
587
WGUS71 KRNK 300326
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1126 PM EDT THU SEP 29 2016
NCC171-300445-
/O.CON.KRNK.FF.W.0036.000000T0000Z-160930T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-
1126 PM EDT THU SEP 29 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
NORTHEASTERN SURRY COUNTY...
AT 1121 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN HAD TEMPORARILY
ENDED WITHIN THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY
FALLEN BETWEEN PINE RIDGE...MOUNT AIRY...AND THE VIRGINIA STATE LINE.
ALTHOUGH THE RAIN HAS ENDED IN THIS AREA AT THIS TIME...SIGNIFICANT
RUNOFF CONTINUES ACROSS THE REGION FROM EXCESSIVE RAINFALL OVER THE
PAST COUPLE OF DAYS. FLASH FLOODING REMAINS POSSIBLE IN THIS AREA.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MOUNT AIRY...
FAIRVIEW...
FLAT ROCK...
DOBSON...
AND PILOT MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR FLOODED ROADS...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3632 8080 3656 8078 3656 8068 3655 8044
3632 8045
$$
RAB875
WGUS71 KRNK 300421
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1221 AM EDT FRI SEP 30 2016
NCC171-300430-
/O.CAN.KRNK.FF.W.0036.000000T0000Z-160930T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-
1221 AM EDT FRI SEP 30 2016
...THE FLASH FLOOD WARNING FOR
NORTHEASTERN SURRY COUNTY IS CANCELLED...
THE HEAVY RAIN HAS ENDED. PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR FLOODED ROADS...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3632 8080 3656 8078 3656 8068 3655 8044
3632 8045
$$
RSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 7:56 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 29, 7:56 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
756 PM EDT Thu Sep 29 2016
.SYNOPSIS...
A strong upper level area of low pressure will remain just west of
the mountains today into Friday. This system will combine with a
residual stationary front across the region to produce periods of
showers and thunderstorms into Friday night. The low will move
northeast, away from the region, resulting in drier weather this
weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 746 PM EDT Thursday...
Decided to hoist a flash flood watch for our Alleghany Highlands
to Amherst County til early Friday. High-res models and radar
trends are focusing deeper convection setting up across this area
through overnight. Severe threat will start to wane overnight with
loss of heating but still some decent shear could lead to isolated
wind damage or hail.
Previous discussion from late afternoon...
The Flash Flood Watch for the piedmont of Virginia into
Rockbridge County will be allowed to expire at 6pm. Deep
convection has been lacking this afternoon here, and short term
models are indicating main focus through early evening will be in
the west. However, the slow moving band from MTV-ROA-HSP at 2150z
will keep shifting north and northeast. Will have to monitor the
Alleghanys and Shenandoah Valley of our forecast area for possible
watch if deep convection maintains its intensity into early
evening. Forecast grids updated to account for latest radar and
high-res models trends favoring likely to categorical pops in the
west to little to low chance pops in the NC piedmont through
8-9pm.
Previous afternoon discussion...
Upper low was along the Ohio River as seen in all satellite loops.
A well defined area of mid level drying over the central and
southern Appalachians into the eastern Great Lakes. The upper low
is forecast to drift southeast into Kentucky then loop back into
Indiana. Good consensus in the guidance with the track of the low.
As a result there will be little change in the weather pattern
tonight or Friday.
Surface through low level winds will keep dew points in the 60s in
all but the southwest tip of Virginia and extreme western North
Carolina. This will fill low clouds and fog in over the foothills
and to the east. The western edge of multiple bands of showers and
thunderstorms will gradually move northeast tonight and Friday.
Have taken a blend of bias corrected MET and MAV guidance for lows
tonight. Areas closer to the upper low, west of Bluefield and
Wilkesboro will have the coolest temperatures overnight. Highs on
Friday will very dependent on cloud cover, similar to today.
Locations that have more sunshine will be close to 80 degrees.
Spots that stay in the low clouds longer may only reach the lower
70s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 330 PM EDT Thursday...
The closed low over the Ohio valley that has been dominating the upper
level pattern will slowly pull up to the Great Lakes region as it
starts to open up, dragging a well occluded surface low with it. This
will position our region essentially in the dry slot under a neutral
thermal advection regime with slight warming aloft. This should yield a
weekend forecast devoid of significant precipitation though an isolated
shower may still be possible. By sunday night, high pressure pushing in
form the upper midwest will nudge a cold front to our western doorstep
but the best forcing and instability will be shearing off to our
northwest so the chances for any frontal precipitation encroaching
Sunday night are low.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 PM EDT Thursday...
The upper low will give way to ridging in the eastern US through the
early part of next week. This stall the approaching front and allow a
large area of high pressure to settle over New England and wedge down
the east side of the Appalachians. The big variable lies with the
potential track of TS Matthew as it is expected to turn north and move
up the Atlantic coast. The exact track of Matthew will determine how
much, if any, precipitation it can push into the region from the east
and how much overrunning precipitation will develop as it interacts
with the wedge. Right now, the most likely scenario is for some light
overrunning precipitation to develop by Tuesday and increase a bit into
Wednesday especially in the east, with any significant effects form
Matthew remaining to our east.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 745 PM EDT Thursday...
The aviation forecast centers on the upper low west of the
Appalachians and stalled frontal boundary south of Virginia.
Showers and a few storms will impact most taf sites this evening,
but especially ROA/LWB/LYH, as focus starts to shift northward.
Aviation issues will be lowering cigs as well given easterly fetch
in the low lvls. Vsbys will lower as well but given cloud cover
and showers should stay above 1sm.
Think convection will be limited so mostly keeping thunder out of
the tafs, especially after midnight tonight.
Models continue to focus showers into Friday along and north of a
LWB-DAN line. Should see any IFR conditions slowly improve to
MVFR/VFR by midday/early afternoon though think places like
ROA/LYH/LWB will keep MVFR to the end of this taf period.
Extended aviation discussion...
A deep upper low will remain over the Ohio and Tennessee Valleys
into Friday night with a slow drift to the northeast on Saturday.
This will keep variable clouds, MVFR cigs, and periods of -SHRA
across the region through much of the period. Should finally see
VFR return during Sunday into early next week as the upper low
lifts northeast and weak high pressure builds in.
&&
.HYDROLOGY...
As of 750 PM EDT Thursday...
Banding of heavier showers and storms look to form up across the
Bath County to Amherst County area through overnight. Mainly
looking at potential training here which could bring small streams
out of their banks if deeper convection can maintain itself.
Expect some weakening with loss of heating.
Effects on main stem rivers will still keep them well below flood
stage, so main concern in smaller creeks, as well as urban areas
like Lexington and Covington.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Friday morning for VAZ019-020-023-
024-035.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/JH/WP
HYDROLOGY...WPHazardous weather outlook, Sep 29, 7:46 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 746 PM EDT THU SEP 29 2016 NCZ001>004-018>020-VAZ007-009>018-022-032>034-043-WVZ042>044-507-508- 010000- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ROANOKE-PATRICK-FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 746 PM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THROUGH EARLY TONIGHT. VERY HEAVY RAINFALL MAY ALSO BE ENOUGH TO CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044>047-058-059-010000- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 746 PM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE THIS EVENING WHICH COULD CAUSE ISOLATED FLOODING. AN ISOLATED STRONG TO SEVERE THUNDERSTORM CANNOT BE RULED OUT EITHER...WITH THE MAIN THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ019-020-023-024-035-010000- ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST- 746 PM EDT THU SEP 29 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION...A FEW STORMS COULD BRING ISOLATED WIND DAMAGE OR LARGE HAIL THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 29, 8:02 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
802 PM EDT THU SEP 29 2016
NCZ001>003-018-019-VAZ010>013-015-016-300130-
WILKES-WATAUGA-ASHE-ALLEGHANY-SURRY-BLAND-CARROLL-PULASKI-WYTHE-
GRAYSON-GILES-
802 PM EDT THU SEP 29 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN SURRY...WILKES...SOUTHEASTERN WATAUGA...ALLEGHANY AND
EASTERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA...WEST CENTRAL
PULASKI...GRAYSON...SOUTHWESTERN GILES...WYTHE...BLAND AND
SOUTHWESTERN CARROLL COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY
OF GALAX...
AT 800 PM EDT...AN AREA OF STRONG THUNDERSTORMS EXTENDED FROM
DARBE...TO INDEPENDENCE...TO BLAND...MOVING NORTH AT 25 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THIS STORM. FREQUENT LIGHTNING AND
VERY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH THESE THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
GALAX...
BLAND...
BLUEFIELD...
AND NORTH WILKESBORO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3610 8151 3611 8153 3675 8132 3677 8126
3686 8131 3723 8124 3732 8084 3649 8091
3611 8101 3609 8145
TIME...MOT...LOC 0000Z 202DEG 23KT 3696 8098
RABSpecial weather statement, Sep 29, 8:24 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
824 PM EDT THU SEP 29 2016
VAZ020-024-300115-
BATH-ROCKBRIDGE-
824 PM EDT THU SEP 29 2016
...STRONG THUNDERSTORMS WILL AFFECT EASTERN BATH...AND ROCKBRIDGE
COUNTIES...INCLUDING THE CITY OF LEXINGTON AND THE WESTERN CITY OF
BUENA VISTA...
AT 821 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM COLLIERSTOWN
TO NEAR GOSHEN...MOVING NORTH AT 20 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THE STRONGER STORMS IN THIS AREA.
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH
THE STRONGER STORMS.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
GOSHEN...
MILLBORO...
AND COLLIERSTOWN.
THIS INCLUDES THE FOLLOWING LOCATION VMI.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3820 7956 3818 7951 3817 7952 3815 7953
3817 7949 3817 7944 3815 7944 3809 7949
3796 7926 3766 7939 3773 7968 3777 7967
3785 7961 3787 7964 3787 7967 3821 7964
TIME...MOT...LOC 0021Z 185DEG 16KT 3789 7953
RABSpecial weather statement, Sep 29, 8:30 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT THU SEP 29 2016
NCZ003-004-020-VAZ011-013-014-016-017-032-300130-
STOKES-SURRY-YADKIN-MONTGOMERY-PATRICK-CARROLL-FLOYD-PULASKI-GILES-
830 PM EDT THU SEP 29 2016
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL YADKIN...SURRY...WESTERN
STOKES...WESTERN PATRICK...EASTERN PULASKI...SOUTHEASTERN
GILES...SOUTHWESTERN FLOYD...SOUTHWESTERN MONTGOMERY AND EASTERN
CARROLL COUNTIES...INCLUDING THE CITY OF RADFORD...
AT 827 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM YADKINVILLE...TO
FANCY GAP...TO RADFORD...MOVING NORTH AT 20 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THE STRONGER STORMS IN THIS AREA.
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH
THE STRONGER THUNDERSTORMS IN THIS AREA.
LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
MOUNT AIRY...
AND ELKIN.
THIS INCLUDES THE FOLLOWING LOCATION VIRGINIA TECH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3615 8084 3728 8068 3727 8038 3626 8033
3626 8045 3624 8045 3623 8043 3622 8043
3621 8045 3619 8044 3613 8044
TIME...MOT...LOC 0027Z 184DEG 16KT 3694 8056
RABSpecial weather statement, Sep 29, 8:44 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT THU SEP 29 2016
WVZ042-043-300145-
MERCER-SUMMERS-
844 PM EDT THU SEP 29 2016
...A STRONG THUNDERSTORM WILL AFFECT SUMMERS AND MERCER COUNTIES
THROUGH 945 PM EDT...
AT 843 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER OAKVALE...
MOVING NORTH AT 10 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN BE EXPECTED
WITH THIS THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
PRINCETON...
HINTON...
ATHENS...
PIPESTEM...
AND CAMP CREEK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3768 8090 3767 8090 3768 8081 3740 8087
3739 8088 3737 8087 3733 8088 3729 8095
3729 8098 3730 8099 3727 8113 3759 8115
3759 8109 3761 8106 3763 8107 3764 8107
3768 8100
TIME...MOT...LOC 0043Z 184DEG 8KT 3732 8102
RABLocal storm report, Sep 29, 9:00 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG 4 WNW FAIRY STONE STATE 36.81N 80.15W
09/29/2016 PATRICK VA DEPT OF HIGHWAYS
A TREE WAS BLOWN DOWN ALONG HEIDELBACK SCHOOL ROAD.
&&
EVENT NUMBER RNK1601694
16Local storm report, Sep 29, 9:07 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
907 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND DMG 1 N THAXTON 37.37N 79.64W
09/29/2016 BEDFORD VA DEPT OF HIGHWAYS
A TREE WAS BLOWN DOWN ALONG BREEZY RIDGE ROAD.
&&
EVENT NUMBER RNK1601695
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 8:02 PM EDT | Special Weather Statement | RNK | Alleghany, Wilkes | 88 min |
| Sep 29, 8:21 PM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe, Surry, Wilkes | 3 hr |
| Sep 29, 8:30 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 60 min |
| Sep 29, 10:22 PM EDT | Flash Flood Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 6 hr |
| Sep 29, 11:54 PM EDT | Areal Flood Advisory | RNK | Alleghany, Wilkes | 6 hr |
| Sep 30, 12:50 AM EDT | Special Weather Statement | RNK | Surry | 40 min |
| Sep 30, 3:22 AM EDT | Special Weather Statement | RNK | Wilkes | 53 min |
| Sep 30, 4:01 AM EDT | Special Weather Statement | RNK | Alleghany | 29 min |
| Sep 30, 6:35 AM EDT | Special Weather Statement | RNK | Stokes | 40 min |
| Sep 30, 6:58 AM EDT | Severe Thunderstorm Warning | RNK | Stokes | 47 min |
| Sep 30, 11:48 AM EDT | Areal Flood Advisory | RNK | Rockingham | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.